Warning over illegal skin bleach
Friday, 15 February 2008,
Doctors have issued a warning over the dangers of illegal skin-lightening creams, after a woman developed a hormone disorder from using them. The patient, aged 28, put on almost two stone (13kg) in three years, could not conceive and had severe stretch marks.
In the Lancet, medics from west London's Hammersmith Hospital said people were unaware they were harmful. Dermatologists said such extreme reactions were rare, but minor skin effects were more common. Illegal skin-lightening creams are used by some black people and, to a lesser extent, some Asian people.
They can cause harm in two ways. The creams usually contain hydroxyquinone, a skin-bleaching chemical, as well as high doses of steroids. The use of hydroxyquinone is banned in UK cosmetic products because it causes severe skin irritation. And the high doses of steroids found in the illegal creams should only be available on prescription because they can cause such serious disruption to the body's hormone levels.
The patient, who is black, also had thin, bruised skin and mild hair growth on her back and face as well as muscle weakness. Doctors diagnosed her with Cushing's syndrome, which is caused by high levels of steroid hormones such as cortisol in the blood. It is usually caused by a problem with the adrenal glands, which make the hormones, or with the pituitary gland sending too high a signal to the adrenal glands.But blood tests on the patient showed very low levels of cortisol and of corticotropin, the signalling hormone in the pituitary gland.
The patient initially denied taking any drugs, but later admitted she had been using skin-lightening creams for seven years, buying them from a local shop rather than a pharmacy.The cream was found to contain a steroid called clobetasol. The woman was using about two tubes per week – about 60 grams of the cream.
The medical team, led by Dr Tricia Tan and Dr Tony Goldstone, said: "Patients are often reluctant to admit that they have used skin-lightening creams - especially if these are supplied illegally. "Similarly, doctors can be unaware of the need to inquire. "But the market is worth millions of pounds a year, in the UK alone. "Creams can contain toxic substances, such as steroids and hydroxyquinone, and patients are typically unaware of the risks."
Dr Goldstone said people who were using the creams should not stop immediately, because their bodies would no longer be making enough hormones since it was getting them from the creams - albeit in very high doses. "People should go to their GP who will refer them to an endocrinologist."
Dr Olivia Stevenson, a spokeswoman for the British Association of Dermatologists, said: "Most problems we see are things like stretch marks, bruising and broken veins. "To develop Cushing's, someone would have to use huge quantities of these creams for them to be absorbed into the body and cause these symptoms."
TO READ MORE ABOUT SKIN BLEACHING ON OUR SITE :http://horte.over-blog.fr/article-12412533.html